Indiana, 2003

Damaging Winds in Indiana, June 29, 2003

June 29, 2003 · NWS IWX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 29, 3:00 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN JUN 29 2003

FORECAST DISCUSSION FOR TODAY THROUGH WEDNESDAY...

EARLIER A FEW STORMS FIRED UP IN OUR MICHIGAN COUNTIES AND MOVED
EASTWARD BUT DIDNT AMOUNT TO MUCH. SOME STORMS HAVE FIRED UP IN
ELKHART AND LAGRANGE COUNTIES AND THERE ARE SOME STRONGER ONES DOWN
IN THE CENTRAL PART OF THE STATE. BECAUSE OF ALL THIS THREW IN A
CHANCE FOR THE EARLY EVENING HOURS IN OUR EASTERN PART. INDICIES
SHOWING SOME INSTABILITY BUT NOTHING IS TOO GREAT. FRONT IS JUST TO
OUR NORTHWEST AND SOME BOUNDARIES SETTING UP IN THE ZONAL FLOW.
FRONT SHOULD THEN SAG FAR ENOUGH SOUTHWARD TO LEAVE TONIGHT DRY.
THEN DEPENDING ON THE POSITIONING OF THE FRONT TOMORROW COULD HAVE
SOME STORMS THROUGH OUR VERY SOUTHERN COUNTIES. THIS MATCHES UP WITH
OUR SOUTHERN NEIGHBORS. TUESDAY NIGHT THROUGH WEDNESDAY SHOULD THEN
BE DRY AS THAT FRONT IS THEN FAR ENOUGH SOUTH AND HIGH PRESSURE WILL
BE OVER OUR CWA. TEMPERATURES FROM PREVIOUS FORECAST LOOKED TO STILL
BE ON TRACK.

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...

FEW CHANGES TO EXTENDED GRIDS THIS PACKAGE. CHANCES FOR
PRECIPITATION LATE THIS WEEK AND INTO WEEKEND WILL DEPEND ON
LOCATION OF QUASISTATIONARY BOUNDARY AND GULF MOISTURE. GFS
CONTINUES TO SHOW SOME TYPE OF MCS NORTH OF FRONT CROSSING THE GREAT
LAKES. CANNOT BE SURE IF THIS IS CONVECTIVE FEEDBACK OR NOT. EVEN IF
NOT...MODELS STILL INDICATE WEEK FRONT CROSSING AREA FRI AND HANGING
UP NEAR OR JUST TO SOUTH. ALSO OF INTEREST WILL BE MOISTURE COMING
NORTH OUT OF GULF OF MEXICO AND ITS MOVEMENT AND INTERACTION WITH
FRONT. TOO EARLY TO TRY AND PINPOINT ALL THIS SO WL CONTINUE CURRENT
FORECAST. TRENDED TOWARD HPC GRAPHICS/FORECAST FOR MOST OF EXTENDED
WHICH IS IN LINE WITH GOING FORECAST.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BML/SLL
Hazardous weather outlook, Jun 29, 5:25 AM EST, 10 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST TODAY. SOME SCATTERED
NON-SEVERE THUNDERSTORMS WILL BE ONGOING THIS MORNING...BUT
ADDITIONAL STORMS AHEAD OF A WEAK COLD FRONT ARE FORECAST TO DEVELOP
AND MOVE INTO SOUTHWEST MICHIGAN AND NORTH CENTRAL INDIANA BY LATE
MORNING. THE STORMS WILL MOVE EAST AND INTENSIFY ACROSS NORTHWEST
OHIO AND NORTHEAST INDIANA BY EARLY AFTERNOON. THERE IS A CHANCE
THAT SOME OF THE STORMS IN NORTHWEST OHIO AND NORTHEAST INDIANA MAY
PRODUCE ISOLATED DAMAGING WIND GUSTS AND HAIL TO ONE INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND SOUTH OF A
LOGANSPORT INDIANA TO LIMA OHIO LINE MONDAY AFTERNOON AND MONDAY
NIGHT. THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS INDEPENDENCE DAY AND SATURDAY. IT
IS UNCERTAIN AT THIS TIME IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY THIS
AFTERNOON...PARTICULARLY IN NORTHWEST OHIO AND NORTHEAST INDIANA.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 112 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blackford

When
June 29, 3:55 PM EST
Where
Blackford County, Millgrove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -85.283

Law enforcement reported trees and power lines down in Millgrove.

Thunderstorm Wind, Jay

When
June 29, 4:20 PM EST
Where
Jay County, Portland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -84.983

Law enforcement reported power pole snapped in Portland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363039, 5363040.